Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 5, 2014, 2:06 AM EDT for Buchanan County, Virginia; McDowell County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 2:06 AM EDT (06:06 UTC)
- Expired
- Jun 5, 2014, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:45 AM EDT | FLASH FLOOD | 2 Nw Panther, WV | WATER IN AND AROUND HOMES AND ROAD FLOODED IN THE BULL CREEK AREA NEAR PANTHER |
| Jun 5, 2:59 AM EDT | FLASH FLOOD | Panther, WV | MUD FORK ROAD FLOODED IN PANTHER. RESIDENTS CANT GET IN OR OUT. |
| Jun 5, 3:30 AM EDT | FLASH FLOOD | 3 N Hurley, VA | VA711 ALONG THE UPPER ELK CREEK AND GUESSES FORK RD SUSTAINED HEAVY ROAD DAMAGE WITH PRIVATE BRIDGES WASHED OUT. A FEW HOMES HAD MINOR BASEMENT FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
711
WGUS51 KRLX 050606
FFWRLX
VAC027-WVC047-050900-
/O.NEW.KRLX.FF.W.0017.140605T0606Z-140605T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
206 AM EDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BUCHANAN COUNTY IN VIRGINIA...
MCDOWELL COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WELCH...
* UNTIL 500 AM EDT
* AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IAEGER AND
PANTHER.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3723 8172 3722 8174 3738 8217 3741 8216
3753 8198 3752 8194 3751 8194 3752 8191
3741 8132 3732 8136 3727 8142 3725 8150
3720 8156 3719 8165
$$
211 follow-up statement
932
WGUS71 KRLX 050856
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 AM EDT THU JUN 5 2014
VAC027-WVC047-050906-
/O.EXP.KRLX.FF.W.0017.000000T0000Z-140605T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN VA-MCDOWELL WV-
456 AM EDT THU JUN 5 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM EDT FOR MCDOWELL AND
NORTHERN BUCHANAN COUNTIES...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3723 8172 3722 8174 3738 8217 3741 8216
3753 8198 3752 8194 3751 8194 3752 8191
3741 8132 3732 8136 3727 8142 3725 8150
3720 8156 3719 8165
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:40 PM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 4, 8:40 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT WED JUN 4 2014
.SYNOPSIS...
A COLD FRONT CROSSES LATE TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE CROSSES FRIDAY INTO SATURDAY. NEXT SYSTEM SUNDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
MESOSCALE UPDATE...835PM EDT...
NO MAJOR CHANGES TO THE FORECAST PLANNED. MAIN LINE OF CONVECTION
HAS ADVANCED TO KCKB-KBKW LINE AND POINTS TO THE EAST. SCATTERED
CONVECTION ALSO STILL FIRING ACROSS SE OH AND WESTERN WEST
VIRGINIA. EXTENEDED TOR WATCH TIL 03Z TO ACCOUNT FOR ONGOING
CONVECTIVE ACTIVITY. FRONT WILL CONTINUE TO MEANDER SOUTH AND
BEGIN TO ACCELERATE FURTHER SOUTH THROUGH THE DAY ON THURSDAY.
FOR FLASH FLOOD POTENTIAL...HIGH PWATS IN THE 1.5 TO 2 INCH RANGE
REMAIN IN PLACE...WITH AXIS EXTENDING ACROSS THE WESTERN HALF OF
WESTERN VIRGINIA AS PER THE LATEST RUC. ATMOSPHERIC COLUMN
UNDERGOES A SLIGHT DRYING TREND WITH PW VALUES DROPPING TO NEAR AN
INCH OVERNIGHT. GIVEN THE INSTABILITY AND THE PROPENSITY FOR
ECHOES TO TRAIN...WILL ALLOW FLASH FLOOD WATCH TO CONTINUE FOR
TONIGHT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A RELATIVELY BRIEF RESPITE FROM THE STORMS THIS PERIOD AS HIGH
PRESSURE OVER CANADA NOSES SOUTHWARD INTO OUR AREA WITH DRIER AND
COOLER AIR. THE EXCEPTION MAY BE AN UPPER DISTURBANCE DROPPING
SOUTHEAST FROM THE MID MISSISSIPPI VALLEY TO THE TENNESSEE VALLEY
FRIDAY. ALTHOUGH THE FRONT WILL BE SOUTH OF OUR AREA THERE APPEARS
TO BE ENOUGH LINGERING MOISTURE AND UPPER DYNAMICS TO SQUEEZE OUT A
FEW SHOWERS FAR SOUTH FRIDAY. CHOSE A MIDDLE OF ROAD SCENARIO AS
SOME MODELS KEEP RAIN SOUTH OF US...WHILE OTHER BRING RAIN ACROSS
THE SOUTHERN HALF OF THE AREA. LOOK FOR BELOW AVERAGE TEMPERATURES
WITH A WARMING TREND SATURDAY UNDER LOTS OF SUNSHINE.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC THINKING ON A RATHER UNSETTLED PATTERN AS THE SOUTHERN
EDGE OF THE WESTERLIES ALOFT RETURN OVER THE OHIO AND TENNESSEE
VALLEYS. THIS WILL ALLOW A FRONTAL SYSTEM TO MEANDER NORTH AND SOUTH
THROUGH OUR AREA...ESPECIALLY SUNDAY AND MONDAY. PERHAPS BY
TUESDAY...THE FRONT MAY DRIFT FAR ENOUGH SOUTH TO ALLOW SOME COOLER
AND DRIER AIR AT LEAST ACROSS THE NORTH.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FRONT STILL SLIDING SOUTH ACROSS THE FORECAST AREA WITH LINE OF
CONVECTION PUSHING THROUGH. KEEPING 1 TO 2 HR IFR TEMPO TO
ACCOUNT FOR THE CONVECTION WITH SOME GUSTS FOR MAINLY THE EASTERN
SITES.
EXPECT STRATUS TO HANG ON TONIGHT WITH MVFR VSBY FG. FLOW SHOULD
PREVENT WIDESPREAD DENSE FG. FRONT CONTINUES TO CROSS OVERNIGHT
TAKING INTO MORNING TO CLEAR SW VA. ANY LOW STRATUS WILL
QUICKLY SCT OUT IN THE MORNING WITH SCT TO BKN FLAT LOW END VFR CU
WITH DAYTIME HEATING.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING AND DEGREE OF IMPACTS FROM THUNDERSTORMS
COULD VARY LATER TODAY AND TONIGHT. IF A LARGE BOWING LINE DEVELOPS
LATER TODAY...THAT WOULD LIKELY SPEED UP THE TIMING...ESPECIALLY
DOWNSTREAM...AS WELL AS INCREASE THE WIND THREAT. TIMING AND EXTENT
OF POST RAIN FOG AND STRATUS WILL VARY LATE TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 06/05/14
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H M H M M H H H M M H H
HTS CONSISTENCY M M H H H H H H H H H H
BKW CONSISTENCY H H H H M H H H M L L L
EKN CONSISTENCY M H M M H M H L M M M M
PKB CONSISTENCY H M H M H H H M M L L L
CKB CONSISTENCY M M M M H H M M M M M H
AFTER 00Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR WVZ005>008-
013>018-024>029.
OH...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR OHZ083>087.
KY...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JMV/30
NEAR TERM...KMC
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...KMC/30Hazardous weather outlook, Jun 4, 11:01 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1101 PM EDT WED JUN 4 2014 KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-024>029-060315- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- 1101 PM EDT WED JUN 4 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-VAZ003-004-WVZ009>011-019-020-030>040-046-047- 060315- PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS- TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1101 PM EDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 4, 9:50 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD OAK HILL 37.98N 81.15W
06/04/2014 FAYETTE WV 911 CALL CENTER
SCARBOROUGH CREEK OUT OF ITS BANKS AND FLOODING OLD
MINDEN RD.
&&
EVENT NUMBER RLX1400979
NWLocal storm report, Jun 4, 9:57 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD MILTON 38.43N 82.14W
06/04/2014 CABELL WV BROADCAST MEDIA
CAR IN LOWER CREEK NORTH OF MILTON...ADDITIONAL REPORTS
OF FLOODING ON LOWER CREEK FROM 911 CENTER.
&&
EVENT NUMBER RLX1400980
JMLocal storm report, Jun 4, 10:00 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 SE ATHALIA 38.49N 82.28W
06/04/2014 CABELL WV 911 CALL CENTER
FLOODING ON LITTLE 7 MILE CREEK NEAR LESAGE AS WELL AS
NUMEROUS OTHER LOCATIONS IN THE COUNTY...REPORTS CAME
INTO THE 911 CENTER BETWEEN 1900 AND 2100.
&&
EVENT NUMBER RLX1400981
JMLocal storm report, Jun 4, 10:03 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD YAWKEY 38.23N 81.97W
06/04/2014 LINCOLN WV EMERGENCY MNGR
WATER OVER ROUTE 214 NOT YET IN HOUSES.
&&
EVENT NUMBER RLX1400982
JMLocal storm report, Jun 4, 10:57 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1057 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD GRIFFITHSVILLE 38.24N 81.99W
06/04/2014 LINCOLN WV BROADCAST MEDIA
WATER RESCUE NEAR DUVALL MIDDLE SCHOOL.
&&
EVENT NUMBER RLX1400983
JMLocal storm report, Jun 5, 12:21 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 AM EDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLASH FLOOD 2 W MARTHA 38.00N 82.95W
06/05/2014 LAWRENCE KY EMERGENCY MNGR
PRINCE BRIDGE ROAD IN MARTHA AND KY RT 1715 FLOODED
&&
EVENT NUMBER RLX1400984
JSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:17 PM EDT | Flash Flood Warning | RLX | Boone, Cabell, Jackson, Kanawha, Lincoln, Mason and 2 more | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2014Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.